Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 320, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 24, 2023, 6:33 PM MDT for Cherry County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2023, 6:33 PM MDT (00:33 UTC)
- Expired
- Aug 24, 2023, 7:15 PM MDT
- In force
- 42 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Cherry County, NE
The radar
The North Platte radar (KLNX), 89 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3366 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
419
WUUS53 KLBF 250033
SVRLBF
NEC031-250115-
/O.NEW.KLBF.SV.W.0320.230825T0033Z-230825T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
733 PM CDT Thu Aug 24 2023
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Central Cherry County in north central Nebraska...
* Until 815 PM CDT.
* At 733 PM CDT, a severe thunderstorm was located 11 miles south of
Medicine Lake, or 39 miles northwest of Mullen, moving northeast at
15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Indian Hill, Schoolhouse Lake and Steer Creek Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4245 10138 4260 10156 4283 10117 4252 10089
TIME...MOT...LOC 0033Z 236DEG 15KT 4256 10138
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CDC2 follow-up statements
313
WWUS53 KLBF 250058
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
758 PM CDT Thu Aug 24 2023
NEC031-250115-
/O.CON.KLBF.SV.W.0320.000000T0000Z-230825T0115Z/
Cherry NE-
758 PM CDT Thu Aug 24 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CENTRAL CHERRY COUNTY...
At 758 PM CDT, a severe thunderstorm was located 14 miles southeast
of Medicine Lake, or 36 miles north of Mullen, moving east at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Schoolhouse Lake and Steer Creek Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4245 10138 4260 10142 4283 10117 4252 10089
TIME...MOT...LOC 0058Z 278DEG 6KT 4253 10131
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CDC993
WWUS53 KLBF 250114
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
814 PM CDT Thu Aug 24 2023
NEC031-250124-
/O.EXP.KLBF.SV.W.0320.000000T0000Z-230825T0115Z/
Cherry NE-
814 PM CDT Thu Aug 24 2023
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHERRY COUNTY WILL
EXPIRE AT 815 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 4245 10138 4260 10142 4283 10117 4252 10089
TIME...MOT...LOC 0114Z 236DEG 15KT 4256 10124
$$
CDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 6:08 PM MDT, 25 minutes earlier.
Area forecast discussion, Aug 24, 6:08 PM MDT, 25 minutes before
Area Forecast Discussion National Weather Service North Platte NE 708 PM CDT Thu Aug 24 2023 ...Aviation Update... .SYNOPSIS... Issued at 259 PM CDT Thu Aug 24 2023 Key Messages: *Cooler temperatures starting tomorrow, heading into the weekend *Chance of thunderstorms this evening and into Friday *Moderate rainfall possible Friday thorugh Saturday && .SHORT TERM...(This evening through Friday night) Issued at 259 PM CDT Thu Aug 24 2023 There is a chance of thunderstorms this evening, generally across the northwest Sandhills, along the approaching front. The environment will be marginally favorable for an isolated strong to severe storm. MU CAPE values will be around 2000 to 3000 J/kg, this afternoon and although they will decrease slightly into the evening, should remain around 2000 to 2500 J/kg though mid evening. Shear on the other will decrease heading into the evening hours. Soundings would suggest that gusty winds would be the main hazard with the strongest storms, as soundings show an inverted V sounding. The front will continue to move across the area Friday, bringing cooler temperatures behind the front, along with some weak forcing that could bring some showers and thunderstorms, severe potential is relatively low for Friday, however there could be moderate rainfall, some locations across southwest Nebraska could see 1 inch or more rainfall, with heaviest rainfall expected near the KS/NE border. .LONG TERM...(Saturday through Thursday) Issued at 259 PM CDT Thu Aug 24 2023 As for the long term, there will be continued chances for moderate rainfall Saturday, mainly across southwest Nebraska. Cooler temperatures will stick around through the weekend, then upper level ridging will return by mid week, bringing a return to temperatures in the 90s. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 701 PM CDT Thu Aug 24 2023 A southward sagging cold front will be the focus for scattered TSTMS tonight across portions of northern into western NE. Additional scattered showers/storms are possible across western into southwest Nebraska Friday. VFR is expected to prevail tonight into Friday outside of any TSTM activity. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Gomez SHORT TERM...Gomez LONG TERM...Gomez AVIATION...Taylor
Hazardous weather outlook, Aug 24, 10:40 AM MDT, 7 hours 53 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 1140 AM CDT Thu Aug 24 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-251645- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1140 AM CDT Thu Aug 24 2023 /1040 AM MDT Thu Aug 24 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...This afternoon and tonight. Excessive Heat Warnings and Heat Advisories continue through 7 PM CT this evening for areas along and east of Highway 183. Afternoon heat index values of 100 to 105 degrees are expected with the highest of these values to the east. A cold front will track through western and north central Nebraska tonight and bring an increased threat for thunderstorms. Some strong storms are possible over northwestern into north central Nebraska this evening. At this time, the main threat for severe storms is north and west of a line from Lisco, to Brewster, to Springview. Hail up to quarter size and 60 MPH wind gusts are possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Rain and thunderstorm chances return Friday into the weekend. Though the threat for severe weather is low, locally heavy rain will be possible for the eastern Panhandle into portions of southwest Nebraska. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 24, 4:46 PM MDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service North Platte NE
446 PM MDT Thu Aug 24 2023
NEZ004-094-242330-
Sheridan NE-Western Cherry NE-
446 PM MDT Thu Aug 24 2023
...A STRONG THUNDERSTORM WILL IMPACT WESTERN CHERRY AND NORTHEASTERN
SHERIDAN COUNTIES THROUGH 530 PM MDT...
At 444 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Gordon, moving northeast at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Irwin, Intersection of Highway 20 and Irwin Road and Bayonne.
This includes Highway 20 between mile markers 110 and 121, and
between mile markers 124 and 125.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4271 10204 4277 10213 4293 10212 4286 10185
TIME...MOT...LOC 2244Z 214DEG 0KT 4278 10206
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
CDCSpecial weather statement, Aug 24, 5:10 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service North Platte NE
610 PM CDT Thu Aug 24 2023
NEZ094-250000-
Western Cherry NE-
610 PM CDT Thu Aug 24 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHERRY COUNTY
THROUGH 700 PM CDT...
At 610 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Merriman, or 14 miles east of Gordon, moving east
at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Highway 61 Crossing The Niobrara River and Intersection of Highway 61
and Shadbolt Road.
This includes the following highways...
Highway 20 between mile markers 122 and 123.
Highway 61 between mile markers 204 and 220.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4271 10204 4286 10185 4284 10153 4259 10162
TIME...MOT...LOC 2310Z 274DEG 15KT 4280 10192
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
CDCLocal storm report, Aug 24, 5:47 PM MDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
647 PM CDT Thu Aug 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM Hail 13 S Merriman 42.73N 101.70W
08/24/2023 M1.50 inch Cherry NE Storm Chaser
motorist reported a cracked windshield also.
&&Local storm report, Aug 24, 5:53 PM MDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
653 PM CDT Thu Aug 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Hail 15 SW Merriman 42.77N 101.91W
08/24/2023 M1.00 inch Cherry NE Public
&&Special weather statement, Aug 24, 6:05 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service North Platte NE
705 PM CDT Thu Aug 24 2023
NEZ094-250045-
Western Cherry NE-
705 PM CDT Thu Aug 24 2023
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CHERRY COUNTY
THROUGH 745 PM CDT...
At 704 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Medicine Lake, or 31 miles east of Gordon, moving east
at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Medicine Lake, Indian Hill, Schoolhouse Lake and Steer Creek
Campground.
This includes Highway 61 near mile marker 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4264 10172 4280 10163 4271 10112 4246 10126
TIME...MOT...LOC 0004Z 291DEG 17KT 4270 10160
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
CDCThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 6:05 PM MDT | Special Weather Statement | LBF | Cherry | 40 min |
| Aug 24, 7:17 PM MDT | Special Weather Statement | LBF | Cherry | 43 min |
| Aug 24, 7:57 PM MDT | Special Weather Statement | LBF | Cherry | 48 min |
| Aug 24, 9:23 PM MDT | Special Weather Statement | LBF | Cherry | 52 min |
| Aug 25, 8:46 AM MDT | Flash Flood Warning | LBF | Garden | 3 hr |
| Aug 25, 2:13 PM MDT | Special Weather Statement | LBF | Hayes | 47 min |
| Aug 25, 2:43 PM MDT | Areal Flood Advisory | LBF | Hayes | 89 min |
| Aug 25, 2:46 PM MDT | Special Weather Statement | LBF | Frontier | 44 min |
| Aug 25, 2:48 PM MDT | Severe Thunderstorm Warning | LBF | Frontier | 42 min |
| Aug 25, 3:09 PM MDT | Areal Flood Advisory | LBF | Frontier | 95 min |
| Aug 25, 3:20 PM MDT | Severe Thunderstorm Warning | LBF | Frontier | 55 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.